Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 13, 2001, 3:32 PM MDT for Box Elder County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 13, 2001, 3:32 PM MDT (21:32 UTC)
- Expired
- Sep 13, 2001, 4:10 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 111 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS55 KSLC 132130 SVRSLC UTC003-132210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 332 PM MDT THU SEP 13 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BOX ELDER COUNTY IN UTAH * UNTIL 410 PM MDT * AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL BOX ELDER COUNTY...OR ABOUT 56 MILES NORTH OF WENDOVER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL WESTERN BOX ELDER COUNTY THROUGH 410 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4165 11387 4144 11383 4150 11345 4188 11345
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:45 PM MDT, 47 minutes earlier.
Area forecast discussion, Sep 13, 2:45 PM MDT, 47 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 PM MDT THU SEP 13 2001 SYNOPSIS...AN UPPER LEVEL SYSTEM WILL MOVE ACROSS SOUTHERN IDAHO TONIGHT. A DRIER...STABLE AIR MASS WILL BE OVER THE AREA FRIDAY. MOISTURE MOVING NORTH THROUGH ARIZONA WILL BEGIN TO SPREAD INTO SOUTHWEST UTAH SATURDAY THEN OVER THE REMAINDER OF SOUTHERN UTAH BY SUNDAY. DISCUSSION...UPPER LOW NEAR SOUTHWEST CORNER OF ID WILL CONTINUE SLOWLY EAST-NORTHEAST TO BE OVER EASTERN MT BY THIS TIME TOMORROW. GOOD DYNAMICS ONLY BRUSH THE EXTREME NORTHERN PORTION OF THE AREA TONIGHT BUT IT WILL KEEP THINGS QUITE ACTIVE OVER THE ZONES THAT TOUCH THE ID BORDER. FAIRLY STRONG VERTICAL SHEAR IN THAT AREA AND WHEN COUPLED WITH THE DYNAMICS WILL ALLOW SOME OF THE STORMS TO APPROACH SEVERE LEVELS. SUFFICIENT MOISTURE OVER SOUTHEAST PORTION OF THE AREA TO KEEP SOME ACTIVITY THIS EVENING FROM THE MOUNTAINS EASTWARD. BUT IT SHOULD BE STRONGLY DIURNAL AND FADE QUICKLY THIS EVENING. BY TOMORROW A MUCH DRIER AND VERY STABLE AIR MASS SHOULD HAVE SPREAD ACROSS THE STATE. WILL KEEP A SLIGHT CHANCE IN THE MOUNTAINS NEAR BEAR LAKE BUT OTHERWISE IT LOOKS LIKE PROBABLY JUST SOME FLAT CUMULUS IN THE AFTERNOON. ON SATURDAY MOISTURE WORKING NORTH ALONG THE LOWER COLORADO RIVER VALLEY WILL SPREAD INTO SOUTHWEST UT IN THE AFTERNOON. MODELS ALSO SHOW IMPRESSIVE INSTABILITY CENTERED OVER SOUTHERN NV SATURDAY EVENING THAT WILL ALSO IMPACT THE SOUTHWEST. SO WILL BRING A CHANCE OF THUNDERSTORMS BACK INTO THE SOUTHWEST LATE SATURDAY AND SATURDAY NIGHT. THAT WILL SPREAD ACROSS THE REST OF THE SOUTH ON SUNDAY AND THE LATEST MODEL RUNS SUGGEST IT COULD SPREAD UP TO THE SOUTHERN WASATCH FRONT. WONT GO QUITE THAT FAR YET...ONLY TO ABOUT A U24-PUC LINE. AVN IS CONTINUING THE IDEA THAT SHOWED UP IN LAST NIGHTS MRF OF A TROF DROPPING INTO NORTHWEST UT MON NIGHT. THE ETA IS IN GOOD AGREEMENT ON THE POSITION/INTENSITY OF THIS WAVE AT THE END OF ITS 60HR RUN. THIS SOLUTION ISNT TERRIBLY FAR FROM WHAT LAST NIGHTS UKMET SHOWED. THE 12Z UKMET SEEMS TO MOVE A LITTLE TOWARD THE DEEPER OF THE MRF/AVN SO WILL ACCEPT THE IDEA FOR NOW. THAT WOULD BRING A FAIRLY STRONG COLD FRONT INTO NORTHWEST UT MONDAY EVENING. MOST OF THE PRECIPITATION WITH THIS SYSTEM WILL PROBABLY STAY OVER AND WEST OF THE NORTHERN MOUNTAINS BUT SCATTERED SHOWERS ARE POSSIBLE IN NORTHEAST UT TUESDAY IF THE LOW TRACK THAT WAY. WONT GET CARRIED AWAY ON THIS YET AND WONT GO AS COOL AS THE 120HR AVN WOULD SUGGEST. BUT WILL STILL HAVE TUESDAY 10-15 DEGREES BELOW AVERAGE AT SLC TUE. THE SOUTH WILL STAY DRY BUT MAY COOL A BIT TUESDAY. WEDNESDAY/THURSDAY SHOULD BE DRY WITH WESTERLY FLOW AND SLOW WARMING OF TEMPERATURES. SLC 4--1 CDC ---2 SANDERS .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:13 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 32 min |
| Sep 13, 10:33 AM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 22 min |
| Sep 13, 2:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 46 min |
| Sep 13, 3:26 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 39 min |
| Sep 13, 4:06 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 39 min |
| Sep 13, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.